Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Nashville, TN

April 28, 2002Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 28, 2002, 5:38 AM CDT for Sumner County, Wilson County, Tennessee. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 5:38 AM CDT (10:38 UTC)
Expired
Apr 28, 2002, 6:15 AM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 18 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:40 AM CDTHail 0.88Hendersonville, TNNickel size hail reported by SKYWARN Spotter.
Apr 28, 5:45 AM CDTThunderstorm Wind 55 ENorth Portion, TNSheriff's office reported trees blown down.
Apr 28, 6:10 AM CDTThunderstorm Wind 55 EHendersonville, TNSpotter reported trees down at intersection of Gallatin Road and Waltons Ferry Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:15 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS54 KOHX 281038
SVRBNA
TNC165-189-281115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
537 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SUMNER COUNTY IN TENNESSEE
  NORTHERN WILSON COUNTY IN TENNESSEE

* UNTIL 615 AM CDT

* AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF MILLERSVILLE...OR NEAR        
  GOODLETTSVILLE...MOVING EAST AT 45 MPH. THIS STORM HAS A HISTORY   
  OF PRODUCING WIND DAMAGE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDERSONVILLE AROUND 545 AM CDT
  GALLATIN AROUND 555 AM CDT

WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS 
THUNDERSTORM. HOWEVER, THE MAIN THREAT IS DAMAGING WIND. SEEK 
SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM OUTSIDE WALLS 
AND WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY MORNING FOR
TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 AM CDT
SUNDAY MORNING FOR TENNESSEE.
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:15 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 28, 3:15 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN APR 28 2002

SURFACE LOW CENTERED NEAR DUBUQUE IOWA WITH A COLD FRONT EXTENDING
SOUTH INTO SOUTHERN MISSOURI THEN TURNING SOUTHWESTWARD INTO NORTH
TEXAS. STRONG THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT IN UNSTABLE
AIR WITH GOOD SURFACE TO 3KM WIND SHEAR AVAILABLE. HELICITY IN THE
500+ RANGE. STRONG H5 LOW MOVING THROUGH THE MIDWEST INTO THE GREAT
LAKES WITH A DRY SLOT FROM THE LOWER PLAINS EXTENDING NORTHEAST TO
THE SOUTHERN TIP OF LAKE MICHIGAN.

MODELS FAIRLY CONSISTENT IN PUSHING LOW PRESSURE CENTER INTO NY
STATE BY THIS EVENING WITH COLD FRONT TRAILING SOUTHWESTWARD
THROUGH THE APPALACHIANS INTO NORTHERN GA/AL. WEAK SURFACE RIDGE
OVER THE AREA MONDAY WITH SOUTHERLY FLOW RETURNING MONDAY NIGHT.
AVN MANUFACTURES A STRONG VORT CENTER OVER NORTHERN GA FOR 01/00Z
(TUE EVE) WHICH LOOKS SUSPICIOUS. NEXT MAJOR FEATURE IS A GOOD H5
SHORTWAVE MOVING OUT OF THE ROCKIES ON WEDNESDAY AND THROUGH THE
UPPER OHIO VALLEY WEDNESDAY NIGHT. BEYOND THAT...A STRONG H5
SHORTWAVE IS SEEN DROPPING OUT OF CENTRAL CANADA THURSDAY NIGHT
AND MOVING THROUGH THE OHIO VALLEY ON FRIDAY. RELATIVE CALM THROUGH
THE WEEKEND.

BNA EU 079/053 072/052 074 18600
CSV CU 078/048 069/048 070 18500

.BNA...NONE

JLM

In the hours before

Special weather statement, Apr 28, 5:30 AM CDT, 8 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 28 2002

A STRONG LOW PRESSURE CENTER WILL MOVE THROUGH THE MIDWEST AND GREAT
LAKES TODAY...WITH A COLD FRONT EXPECTED TO PASS THROUGH THE
MIDSTATE. ATMOSPHERIC INSTABILITY AND STRONG WIND SHEAR AHEAD OF THE
COLD FRONT...WILL FOSTER THE FORMATION OF A FEW SEVERE THUNDERSTORMS
OVER THE MIDSTATE TODAY. DAMAGING WINDS AND HAIL ARE THE MOST
LIKELY THREAT...MAINLY THROUGH EARLY AFTERNOON. BY TONIGHT...SKIES
SHOULD CLEAR AS THE HIGH PRESSURE AREA MOVES OVER THE STATE.
PARTLY SUNNY SKIES FOR MONDAY.

HAZARDOUS WEATHER IS POSSIBLE TODAY. THE THREAT OF SEVERE
STORMS IS MAINLY THIS MORNING FOR THE NASHVILLE AREA AND
WEST...THE THREAT OF SEVERE WEATHER MAY EXTEND INTO THE
EARLY AFTERNOON FOR THE CUMBERLAND PLATEAU. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT GROUPS IS POSSIBLE.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:05 AM CDTSevere Thunderstorm WarningOHXHouston, Stewart40 min
Apr 28, 4:40 AM CDTTornado WarningOHXMontgomery35 min
Apr 28, 4:51 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson24 min
Apr 28, 5:22 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson38 min
Apr 28, 5:28 AM CDTTornado WarningOHXHickman, Humphreys32 min
Apr 28, 6:02 AM CDTTornado WarningOHXHickman, Maury, Williamson43 min
Apr 28, 6:33 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson27 min
Apr 28, 6:54 AM CDTSevere Thunderstorm WarningOHXJackson, Putnam36 min
Apr 28, 7:16 AM CDTTornado WarningOHXRutherford29 min
Apr 28, 7:41 AM CDTTornado WarningOHXCannon, Rutherford34 min
Apr 28, 1:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson49 min
Apr 28, 2:07 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson38 min
Apr 28, 2:13 PM CDTSevere Thunderstorm WarningOHXJackson, Smith47 min
Apr 28, 2:17 PM CDTSevere Thunderstorm WarningOHXRutherford43 min
Apr 28, 2:39 PM CDTSevere Thunderstorm WarningOHXCannon51 min
Apr 28, 2:51 PM CDTSevere Thunderstorm WarningOHXHickman39 min
Apr 28, 2:58 PM CDTSevere Thunderstorm WarningOHXPutnam47 min
Apr 28, 3:02 PM CDTSevere Thunderstorm WarningOHXMaury43 min
Apr 28, 3:05 PM CDTSevere Thunderstorm WarningOHXWarren40 min
Apr 28, 3:15 PM CDTTornado WarningOHXWarren30 min
Apr 28, 3:27 PM CDTSevere Thunderstorm WarningOHXCumberland48 min
Apr 28, 3:31 PM CDTSevere Thunderstorm WarningOHXVan Buren44 min
Apr 28, 3:34 PM CDTTornado WarningOHXMaury41 min
Apr 28, 3:40 PM CDTTornado WarningOHXVan Buren35 min
Apr 28, 3:47 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Apr 28, 3:51 PM CDTTornado WarningOHXMarshall24 min
Apr 28, 4:10 PM CDTTornado WarningOHXBedford, Marshall, Moore35 min
Apr 28, 4:16 PM CDTTornado WarningOHXWayne29 min
Apr 28, 4:22 PM CDTTornado WarningOHXLincoln23 min
Apr 28, 4:29 PM CDTSevere Thunderstorm WarningOHXLawrence46 min
Apr 28, 4:36 PM CDTSevere Thunderstorm WarningOHXVan Buren39 min
Apr 28, 4:45 PM CDTSevere Thunderstorm WarningOHXFranklin45 min
Apr 28, 4:48 PM CDTTornado WarningOHXLawrence27 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningOHXWarren31 min
Apr 28, 5:14 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall31 min
Apr 28, 5:18 PM CDTTornado WarningOHXGiles, Lawrence27 min
Apr 28, 5:20 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence40 min
Apr 28, 5:26 PM CDTSevere Thunderstorm WarningOHXVan Buren39 min
Apr 28, 6:22 PM CDTSevere Thunderstorm WarningOHXGiles28 min
Apr 28, 6:30 PM CDTSevere Thunderstorm WarningOHXGiles20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.